Alert archive / Texas / Heat Advisories in 2020

Heat Advisory 21, NWS Midland/Odessa, TX

August 15, 2020Brewster County, Jeff Davis County, Presidio County, Texas

NWS Midland/Odessa, TX issued this heat advisory at Aug 15, 2020, 2:08 AM CDT for Brewster County, Jeff Davis County, Presidio County, Texas. It took effect at Aug 15, 2020, 12:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 15, 2020, 2:08 AM CDT (07:08 UTC)
In effect from
Aug 15, 2020, 12:00 PM CDT
Expired
Aug 15, 2020, 6:00 PM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX

Counties Brewster County, TX, Jeff Davis County, TX, Presidio County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
4066 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

321 
WWUS74 KMAF 150708
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
208 AM CDT Sat Aug 15 2020

TXZ277-280-152300-
/O.NEW.KMAF.HT.Y.0021.200815T1700Z-200815T2300Z/
Davis Mountains-Chisos Basin-
Including the cities of Fort Davis, Big Bend NP, and Chisos Basin
208 AM CDT Sat Aug 15 2020

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING...

* WHAT...Temperatures up to 97 expected.

* WHERE...Chisos Basin, and Davis Mountains.

* WHEN...From noon today to 6 PM CDT this evening.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
196 
WWUS74 KMAF 151917
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
217 PM CDT Sat Aug 15 2020

TXZ277-280-152300-
/O.CON.KMAF.HT.Y.0021.000000T0000Z-200815T2300Z/
Davis Mountains-Chisos Basin-
Including the cities of Fort Davis, Big Bend NP, and Chisos Basin
217 PM CDT Sat Aug 15 2020

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...Temperatures up to 97.

* WHERE...Chisos Basin, and Davis Mountains.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this heat advisory went out at Aug 14, 11:44 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 14, 11:44 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1144 PM CDT Fri Aug 14 2020

.DISCUSSION...

See aviation discussion below.

&&

.AVIATION...

VFR conditions are expected at the west Texas and southeast New
Mexico terminals the next 24 hours. Isolated thunderstorms are
also expected areawide but expected coverage is not high enough
at this time to include at any of the terminals. Will be monitoring
the trends. Gusty winds at KCNM and KHOB should subside in the
next couple of hours.

12

&&

.PREV DISCUSSION... /issued 929 PM CDT Fri Aug 14 2020/

DISCUSSION...

Latest sfc obs show temperatures have fallen well below advisory
criteria. KMAF is down to a mild 99F at 02Z. The Heat Advisory
will be allowed to expire as scheduled. We'll do a quick update to
remove this and clean up the grids. Updates out shortly.

PREV DISCUSSION... /issued 201 PM CDT Fri Aug 14 2020/

DISCUSSION...

One more day of (not so hot) heat is in the forecast, and there's
some measure of relief on the horizon. We'll see temperatures
tomorrow a few degrees cooler than today's scorchers.  At this
time, we'll hold off on issuing a heat advisory (if one is needed)
for Saturday as criteria may be marginal across the Permian
Basin, and we'll instead defer to the mid shift for a final
determination. Regardless of whether a heat advisory is in effect,
take necessary precautions to avoid heat stress, ensure outdoor
pets have sufficient water and shade, and above all do not leave
children or pets in locked cars in this heat.

The upper ridge of high pressure responsible for the resent string
of very hot days is forecast to retrograde west to the Four
Corners/ Great Basin region while a mean trough develops along the
Mississippi River valley. Along with this, a boundary will back
into the region Saturday night. We should see an isolated to
scattered thunderstorm chances Sunday through Monday, with the
best opportunities for wetting rains over the mountains and
adjacent plains. For Tuesday through the end of the work week,
look for a drying and warming trend to set up with isolated
afternoon and evening thunderstorms possible over the mountains
each day.

FIRE WEATHER...

Hot and dry conditions will result in elevated fire weather today
across the Lower Trans Pecos and southern and central Permian Basin.
Similar conditions are expected through Saturday. Slightly cooler
and more moist conditions are forecast for Sunday and Monday along
with an uptick in chances for rain, mitigating fire weather
concerns some.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                    108  76 103  75 /   0  10   0  10
Carlsbad                      105  74 103  74 /   0  10  10  20
Dryden                        105  75 105  77 /   0   0   0   0
Fort Stockton                 106  77 103  74 /   0   0   0  10
Guadalupe Pass                 99  74  95  71 /   0  10  10  10
Hobbs                         100  74  99  71 /   0  10  10  20
Marfa                         100  65  97  66 /   0   0   0   0
Midland Intl Airport          106  77 103  75 /   0  10   0  10
Odessa                        106  77 103  76 /   0  10   0  10
Wink                          107  76 105  76 /   0  10   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

87/44
Hazardous weather outlook, Aug 14, 9:44 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
944 PM CDT Fri Aug 14 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-160245-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
944 PM CDT Fri Aug 14 2020 /844 PM MDT Fri Aug 14 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

Thunderstorms are possible, mainly over Southeast New Mexico and the
Western Low Rolling Plains.  Any storms that do develop will be
accompanied by frequent lightning, small hail, gusty winds, and
brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat Advisories are likely Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, Aug 14, 9:05 PM CDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
905 PM CDT Fri Aug 14 2020

TXZ045-050-150245-
Andrews TX-Gaines TX-
905 PM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ANDREWS AND GAINES
COUNTIES UNTIL 945 PM CDT...

At 904 PM CDT, Doppler radar was tracking an outflow boundary 7
miles south of Plains, moving south at 50 mph. This storm has had a
history of wind gusts over 50 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Seminole, Seagraves, Gaines County Airport, Seagraves Airport, Loop,
Florey, Frankel City, Higginbotham, Paynes Corner, McKenzie Lake and
Gaines County Park.

LAT...LON 3242 10221 3237 10221 3234 10306 3296 10306
      3296 10233
TIME...MOT...LOC 0204Z 005DEG 64KT 3308 10286

87
Special weather statement, Aug 14, 9:17 PM CDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
817 PM MDT Fri Aug 14 2020

NMZ033-034-150300-
Southern Lea County NM-Central Lea County NM-
817 PM MDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHWESTERN
GAINES...NORTHWESTERN WINKLER AND NORTHEASTERN LOVING COUNTIES UNTIL
900 PM MDT...

At 817 PM MDT, Doppler radar was tracking a strong thunderstorm near
Humble City, or 9 miles southeast of Lovington, moving south at 45
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Hobbs, Lovington, Eunice, Jal, Monument, Humble City, Eunice Airport,
Nadine, Jal Airport, Knowles, Bennett, Lea County Regional Airport,
Industrial Airpark and Oil Center.

LAT...LON 3200 10306 3200 10356 3297 10349 3297 10306
TIME...MOT...LOC 0217Z 005DEG 48KT 3288 10320

87
Special weather statement, Aug 14, 9:46 PM CDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
946 PM CDT Fri Aug 14 2020

TXZ045-050-150330-
Andrews TX-Gaines TX-
946 PM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ANDREWS AND GAINES
COUNTIES UNTIL 1030 PM CDT...

At 946 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seminole, moving south at 45 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Andrews, Seminole, Gaines County Airport, Florey, Frankel City,
Paynes Corner, McKenzie Lake, Andrews County Airport and Gaines
County Park.

LAT...LON 3283 10229 3226 10221 3225 10306 3283 10306
TIME...MOT...LOC 0246Z 350DEG 33KT 3275 10270

87

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 9:05 PM CDTSpecial Weather StatementMAFGaines40 min
Aug 14, 9:46 PM CDTSpecial Weather StatementMAFAndrews, Gaines44 min
Aug 15, 4:22 PM CDTSpecial Weather StatementMAFScurry38 min
Aug 15, 4:55 PM CDTSpecial Weather StatementMAFAndrews50 min
Aug 15, 5:00 PM CDTSpecial Weather StatementMAFScurry45 min

Nearby

Heat Advisories in Texas, 2020Every heat advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.